Make an appointment:
(i.e. Dermatologists)

Why do I have a rash on my ankle that is spreading

I am a 47 year old woman . I have a scaly like rash on my left ankle. It is discolored in a black or dark brown tone. It seems to be getting larger as time passes. I have tried different type of ointment and nothing seems to help. I have noticed also no I have a similar type of rash on my right knee. I am concerned that if I do not get to the cause of this it will just keep spreading
This rash could be a lot of different things, and it will require talking to your primary care doctor or your dermatologist in order to figure out what is going on. Some of the most common possibilities would be: 1. Venous stasis dermatitis. This is a darkening and inflammation of the skin in people who have chronic swelling in their legs. If you have a heart condition or another medical problem which leads to swelling, then this would be a possibility. 2. Varicose veins. The skin over varicose veins often becomes irritated and itchy, leading to gradual thickening and darkening. This is especially possible if you have many large, dilated varicose veins. 3. Fungal infection. Skin infections caused by various fungi can present with itchy, scaling rashes that can be either lighter or darker than the surrounding skin. Fungal rashes are often circular with a lighter color in the center. 4. Contact dermatitis. This would be an inflammation of the skin due to a reaction to some chemical, beauty product, laundry detergent, or something similar. As you can see the list is long! I agree with your concern about the rash spreading and suggest that you get in to see your primary care doctor as soon as possible.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.

Other Dermatologists